Reported Adverse Drug Reaction Cases
- The Achilles heel of fluoroquinolones (ciprofloxacin, norfloxacin). Aust Adv Drug Reactions Bull 1997; 16 (2).
- Tendinitis and tendon rupture with fluoroquinolones (ciprofloxacin, enoxacin, norfloxacin). Aust Adv Drug Reactions Bull 1999; 18 (3).
- Fluoroquinolones and tendon disorders. Aust Adv Drug Reactions Bull 2002; 21 (4).
- Fluoroquinolones antibiotics...remember tendon disorders. Aust Adv Drug Reactions Bull 2006; 25 (1).
- Kuehn BM. Fluoroquinolone warning. JAMA 2008; 300: 891.
Fluoroquinolone antibiotics and tendon disorders: still a problem
Tendon disorders - mainly tendinitis and tendon rupture - with fluoroquinolone antibiotics are well recognised and have featured in four previous Bulletins.1-4 In addition to fluoroquinolone use, increasing age and concomitant corticosteroids are established risk factors. Since the last alert in early 2006, we have received a further 23 reports of tendon disorder with fluoroquinolones, bringing the total to 183. Ten of the recent reports were submitted in the first half of 2008, indicating that this important and preventable adverse reaction continues to be a significant problem.
The fluoroquinolones are: ciprofloxacin (Arflox, C-Flox, Ciloxan, Ciloquin, Ciproxin, Ciprol, Profloxin, Proquin, Procip, Ciprobay, Ciaxone); norfloxacin (Insensye, Norflohexal, Noroxin, Nufloxib, Roxin); moxifloxacin (Avelox); as well as several other generic versions of ciprofloxacin and norfloxacin.
If a fluoroquinolone is prescribed, patients should be advised to stop the medicine at the first sign of tendon pain, swelling, or inflammation; if tendinitis is suspected, patients should avoid use of the affected area and promptly contact their doctor about changing to a non-fluoroquinolone antimicrobial drug.
The characteristics of the 23 reports received recently are similar to those reported in previous years. Thirteen describe Achilles tendinitis, 6 describe tendon rupture (3 of the shoulder or biceps, 3 of the Achilles) and 4 describe tendon pain and swelling. The majority involved patients (15 male, 4 female) aged over 56 years taking ciprofloxacin for 2-14 days, but disorders were also described in younger patients and in those taking a fluoroquinolone for > 1 month.
A fluoroquinolone (mainly ciprofloxacin) was the sole suspected medicine in 19 cases and concomitant prednisone was also suspected in 4 cases. In most cases, the reporter did not mention concomitant serious medical disorders other than that for which the antibiotic was indicated.
Recently, the TGA and other regulatory agencies including the FDA and Health Canada have reviewed the precautionary statements relating to this association in product information for the fluoroquinolones, and the FDA is considering introducing a boxed warning in product literature.5References
Australian Adverse Drug Reactions Bulletin
Volume 27, Number 5, October 2008